How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

Hi,i have been taking SUBUTEX for addition of TRAMADOL,i have

Customer Question

Hi,i have been taking SUBUTEX for addition of TRAMADOL,i have taken TRAMADOL at times during my treatment.I last took 2 tramadol tablets Sat a.m and took subutex 2mg Sat,Sun and today.The effect of subutex doesnt last,only for 2-3 hours then i feel like im withdrawing,hence taking the tramadol again.At first the treatment was great but due to a bank holiday i missed a days dose and i used tramadol again.Im determined to subutex detox this week,threw tramadol away.Cant speak to my dr easily and see a drug worker every 2-3 weeks but find it very difficult to talk to.please help,any advise would be extremely helpful.Thankyou.
Submitted: 8 years ago.
Category: Health
Expert:  Susan Ivy replied 8 years ago.

Hello Marina,


Thank you for using Justanswer for your concern.


If you are taking the subutex that dissolves under your tongue, you should let it dissolve completely under your tongue. Hold the fluid under your tongue for a while after it dissolves completely. Swallow fluid slowly. This will ensure that you get the complete dosage of subutex.


Although there are no food interactions listed for subutex, I would not take it near consuming citrus fruits, or any food if possible for at least 15 minutes. Many drugs will have reduced effects if you take the medication with food.


You should never take tramadol and subutex together. Both are known to lower the seizure threshold, meaning you could have a seizure, especially if you have a tendency to them.


You need to talk to your addictionologist. Usually if the Subutex is not holding you, it means you need a larger dose. If you have not been taking it long your doctor will increase it if you tell them that you are having a hard time in between dosages.


You should have support while on subutex. Even if it is difficult to talk it is good to attend 12 step meetings for support, and to be reminded of the places that drug addiction can lead. If you have some kind of support system for subutex, that would be even better. There may be support online at the drug website.


Here is the website:


I hope this helps. If you have questions, please reply.


Take care, Susan

Customer: replied 8 years ago.
hi,thanks,not that helpful,my worker doesnt have any support groups,only have 20 mins with her and she often cancels stuck on my own,does it matter where under my tounge?
Expert:  Susan Ivy replied 8 years ago.

Don't you have NA or other 12 step groups in the UK - I'm sure there are. You have to make do with the resources that are available. I also gave you a web site that might lead to online support as well. Anywhere under your tongue is fine.


Another excellent suggestion would be for you to get out and do some volunteering. Take some meals to the homeless, many which are mentally ill or have been destroyed by addiction. This will help you to get your mind off of yourself and how you are feeling.


You are blessed!

Customer: replied 8 years ago.
The advice was totally patronising....i do alot of charity work for various childrens charitys while bringing up 2 small children.Advice if you can call it that left me fuming...thanks but no thanks...and you expect me to be better off seeing my GP who i find it difficult to talk to as it is....flipping crap
Expert:  Susan Ivy replied 8 years ago.

I'm sorry if you misunderstood me. A 12 step group would be for you. The information that I am giving you is information that could really help you. You feel that it is patronizing most likely because you do not feel like you are the average addict. The disease of addiction treats everyone the same and leads often to the same place - a place of loss and pain.


You have said how hard it is to talk to people. I understand the difficulties of that, but that is one of the most common traits of people that use substances excessively and those types of issues are the type of thing a group of other people with those issues could help you with.


Doing volunteer work with adults, that are where they are sometimes due to being unable to stop using substances, is much different than doing charity work with children (which is a very commendable thing to do).


I do not think you are a bad person. And I am sure you have had more than your share of heartbreaks in your life. This is a common story of those that take of substances to kill their pain. Often addicts have the biggest of hearts when not taking or obsessing over their drug of choice.


But it takes doing things differently than you initially want to, talking steps that are out of your comfort zone to begin to overcome this illness.


I don't want pay for this post, excuse me if the messages go out automatically to you.

Customer: replied 8 years ago.
Im certainly dont think im ANY different to any other addict,i started taking TRAMADOL for constant back pain which was caused by work with many people who have started this drug for pain,the dose gradually increase.I wanted advice if there was anything i could do to increase the effect of SUBUTEX as i feel withdrawels after 4-5 hrs,theres NO WAY my DR will increase the dose.I do feel on my own as my drug worker continues to cancel my appointments(for HER personal reasons) and any other person who sees her on a Mon p.m every 2-3 weeks which is totally useless.There isnt any support where i live,no car and my little one is at school and other starts nursery part time.I have now completed 3 days of subutex alone and obiously take one day at a time.I found a chat site run by users of all sorts which i find more useful than advice here.Still find your answers patronising without your intention.